Vitamins as a cause of IBS symptons
I recently discovered that my daily multivitamin (Women's One a Day) has been a major contributor to my IBS symptons over the past few years. I thought I'd share this discovery, in case it helps other IBS sufferers.
I've been basically bringing this misery on myself for years!! I've been to a Dr a few times for IBS, and have systematically cut out different types of foods, which has helped, but has never fully solved my issue. Interestingly, I've always told my Dr that I take a multivitamin, and in fact, started taking it in the first place on advice of my doctor...so it never occured to me that it could contribute to my IBS.
But, I've been traveling a lot recently, and noticed that my symptons subside when I travel, which is odd since it's so much harder to eat well on the road. It finally dawned on me that I never take my vitamins with me when I travel...eureka!
I switched to a Whole Foods brand vitamin, thinking a more natural vitamin would help. It didn't. So I just went cold turkey, and was more or less IBS free for a few weeks. I've sinced incorporated Rainbow Light organic women's vitamins, and haven't had any problems with them, as they are organic and food-based, and easier to digest. Yay!
I did a little research, and found that certain vitamins, certain combinations of vitamins, and high doses of vitamins can cause IBS issues. For me, I think the issues was either Magnesium (which is not in the Rainbow Light vitamins) or high doses of vitamin C and other vitamins. I'm no longer taking a "one-a-day" type of vitamin, which I think is key. It's a little more of a hassle to take vitamins multiple times a day, but the once-a-day vitamins just have too high of concentrations for me to handle at once. I now take 2 of the Rainbow Light vitamins each day (morning and evening); so, it's less than the full dose, but it keeps my digestive system happy, and is better than no multivitamin!
Anyway, if you take a multivitamin and have IBS, you might want to try going off the vitamin for a couple of weeks and see if it helps. Good luck!